DEAR DR. DONOHUE: My 17-year-old granddaughter has developed Tourette’s syndrome. It makes her head and shoulders jerk. She was on medication but could not tolerate the side effects.

She is a junior in high school and is very self-conscious because of her problem. I would appreciate any information you have. Is there a special source of help? – H.T.

ANSWER: Tourette’s syndrome is a somewhat-rare condition that can appear before age 12, frequently before age 18 and almost always before age 21. Affected children and young adults suffer from repetitive, involuntary tics. The tics take many forms – rapid eyelid blinking, shoulder shrugging, throat clearing, nose sniffling, arm twisting, body twirling and many, many more. The child or adult might be able to suppress them for a short while, but eventually they win out and are expressed.

By age 15, about half of Tourette’s patients with early-onset illness see a marked reduction in the frequency of their tics. Others must contend with them longer, but with age they do tend to stabilize.

If the tics don’t disrupt a child’s life, no treatment is needed. If they do, clonidine, haloperidol, pimozide and risperidone can be prescribed. Has your granddaughter tried all of them?

There are two special sources of help for Tourette’s patients. In the United States, the Tourette Syndrome Association is ready to help all patients and their families with information on the illness and its latest treatments. The phone number is 888-4-TOURET, and the Web site is www.tsa-usa.org. In Canada, people can contact the Tourette Syndrome Foundation of Canada at 800-361-3120. The Web site is www.tourette.ca.

DEAR DR. DONOHUE: I would like your opinion on Lewy body disease. My mother died of Alzheimer’s disease at age 74. My sister, 68, has symptoms similar to Alzheimer’s but not the same as my mother’s. My nephew, a neurologist, suggests she has Lewy body disease. Her neurologist calls it dementia.

Some days she’s good, and some days are not so good. I suppose it’s too late to help her at this point. I would appreciate any news you can pass on. – T.C.

ANSWER: “Dementia” is a word that covers all illnesses where there’s a decline in mental functions and memory. Alzheimer’s is the most common variety of dementia. Lewy body disease accounts for about 15 percent of such cases.

With Lewy body disease, patients’ attention comes and goes – as you describe in your sister. In addition, Lewy body patients drop off to sleep at any time and at any place. They also tend to stare into space and can be difficult to talk to. One prominent symptom of the illness is visual hallucinations – seeing things that are not there. Memory impairment is not as great as it is in Alzheimer’s disease.

Other prominent Lewy body symptoms include ones very similar to Parkinson’s disease. The arms and legs can be quite rigid. Movements are abnormally slow. People find it hard to maintain balance, and they often fall.

There is no specific medicine that halts Lewy body disease, but ones used for Alzheimer’s and Parkinson’s are often employed for it too.

Lewy bodies are red-colored blobs found in the brain’s nerve cells. They are named for the German neurologist Frederic Lewy, who died in 1950. He was the first to describe them. The illness that now bears his name wasn’t recognized until the 1980s.

DEAR DR. DONOHUE: My granddaughter is 28. Several months ago, she developed a floater in one eye. She is very upset about it. Doctors have examined her and told her that her eye is healthy. How long does this last? – L.T.

ANSWER: Floaters usually last a lifetime. They are specks of debris that form in the viscous material filling the back of the eye. They float across the visual field like very small, flying insects. If a person dwells on them, they can drive that person crazy. One or a few floaters are not indicative of trouble. Nearsighted people often get them.

A sudden onset of many floaters is an emergency. It can be a signal that the retina is detaching from the back of the eye.

DEAR DR. DONOHUE: My 10-year-old daughter takes thyroid hormone because her thyroid gland doesn’t make enough of the hormone. A friend told me youngsters who have to take thyroid hormone become mentally slow as they grow. She is quite bright and does well in school. Why didn’t the doctor tell me this? – L.L.

ANSWER: The doctor didn’t tell you that because it isn’t true. Newborns who are thyroid hormone-deficient and who are not given thyroid hormone replacement will have defective brain growth and will have serious learning problems. That almost never happens these days. Your “friend” must have read something about hypothyroidism (thyroid deficiency) in newborns. You and your daughter should have no worry whatsoever.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.

Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.